Azathioprine is a commonly used immunosuppressive agent in post-transplantation regimens and autoimmune diseases. An increased risk of lymphoma with thiopurine therapy in patients with inflammatory bowel disease has been described previously; however, there are few reported cases of azathioprine therapy-related myelodysplastic syndrome and acute myeloid leukaemia. We report two patients with ulcerative colitis who subsequently developed azathioprine-related myelodysplastic syndrome. It is imperative that gastroenterologists remain vigilant for this rare complication as this subset of patients has a particularly poor prognosis. These cases are also important in considering the risk of open-ended thiopurine therapy.
- Ulcerative Colitis
- Inflammatory Bowel Disease
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.